You’ll need to be ready for pediatric flu cases
In addition to starting earlier than usual, the 2003-2004 flu season was especially hard on the pediatric population, with several deaths occurring among children in Texas and Colorado. As a result, the Atlanta-based Centers for Disease Control and Prevention requested that states report influenza-associated pediatric deaths, with 152 influenza-associated deaths in children reported by 40 states.
To prevent flu cases in children, consider the following steps being taken by two EDs:
- Education efforts are stepped up.
"Our ED nurses working closely with our outpatient facilities to increase education about prevention and spread of flu," says Katy Goss, RN, MSN, manager of the emergency medicine and trauma center at Children’s National Medical Center in Washington, DC. Here are steps taken to educate children and their parents:
— Videotapes on hand washing and the spread of germs play in waiting areas.
— Patient handouts are distributed regarding the importance of hand washing and covering mouths.
— Additional waterless soap dispensers were placed in the ED waiting room next to tissue holders and garbage cans.
— Decorative child-sized surgical masks are placed at triage.
— "Doctor clowns," who are hospital volunteers, come to the ED waiting room to demonstrate hand washing and covering mouth when sneezing and coughing for children.
- Parents are being informed about how to manage flu symptoms.
To prevent flu from becoming life-threatening and prevent repeat ED visits, tell parents the following, recommends Angie Black, RN BSN, trauma coordinator at Chicago-based Children’s Memorial Hospital:
— When a child is vomiting, give Pedialyte or Popsicles instead of water.
"Only give small amounts every 20 minutes," says Black. "Too much at once may cause the child to vomit." Water does not have the electrolytes that children need, Black advises. "Gatorade should be used with caution because of the high sugar that can aggravate diarrhea," she says.
— Manage fever with acetaminophen or ibuprofen. "Use one and stick with it," says Black. "It is not a good idea to alternate the two drugs."
There is no reliable evidence to support the safety or efficacy of alternating these drugs, she explains. "The American Academy of Pediatrics does not recommend it, and many experts recommend against it," says Black. "Complicated dosing schemes increase the risk of dosing errors."
Make sure to give the appropriate dose in the proper time frames as listed on the instructions, she adds.
— Come to the ED if you recognize signs of dehydration or respiratory distress.
Signs of dehydration include dry mouth, eyes appearing sunken, and decreased urine output, says Black. Children in respiratory distress look like they are having problems breathing, or they may have difficulty talking or feeding because they cannot catch their breath.
"Make sure to teach parents how to properly bulb suction an infant’s nose, since they are obligate nose breathers until four months or so," says Black.
For more information on pediatric flu cases, contact:
- Angie Black, RN, BSN, Trauma Coordinator, Children’s Memorial Hospital, 2300 Children’s Plaza, Box 63, Chicago, IL 60614. Telephone: (773) 880-3146. Fax: (773) 880-4588. E-mail: email@example.com.
- Katy Goss, RN, MSN, Manager, Emergency Medicine & Trauma Center, Children’s National Medical Center, 111 Michigan Ave. N.W., Washington, DC 20010. Telephone: (202) 884-3683. E-mail: firstname.lastname@example.org.